Ask an Expert: How Can I Maintain My Sex Drive While On Antidepressants?

Ask an Expert: How Can I Maintain My Sex Drive While On Antidepressants?

By Larissa Mooney 01/25/15

Today's question is on how to deal with sexual side effects of certain antidepressants.

Image: 
antidepressants and sex
Shutterstock

I have been on zoloft for several years and it has really helped me with my depression. Before I started taking it, I was self-medicating with marijuana and alcohol and I could barely get out of bed in the morning. It has been a lifesaver for me. But now I am in a relationship for the first time in years, and I have no sex drive. I know that's one of the side effects of zoloft. I'm afraid this relationship won't survive if I never want to have sex, but I'm scared to go off the antidepressant because I don't want to return to the dark place I was before. I know there are other options, but I'm scared they won't work. Do you have any suggestions? - Laura

Larissa Mooney: Laura, You describe a common dilemma among individuals who experience both benefits and side effects from antidepressants. Many antidepressants have the potential to cause sexual side effects. Selective serotonin reuptake inhibitors (SSRIS), such as sertraline (Zoloft), may be associated with delayed orgasm or decreased libido. It is important to discuss other factors that may be contributing to your symptoms with your doctor, such as medical conditions or use of other medications. In some cases, antidepressant use may not be the only explanation for sexual dysfunction.

If sexual symptoms persist, your doctor may suggest switching to another antidepressant or lowering the dose of your current antidepressant. It is important to weigh the risks and benefits of any medication adjustments with your doctor, as there is a risk that your depression symptoms may return. Bupropion and mirtazipine are two antidepressants associated with a lower incidence of sexual side effects. Sometimes physicians recommend adding a second medication, such as bupropion or buspirone, to counter antidepressant-related sexual dysfunction. I recommend discussing alternatives with your physician and remaining patient during this process; it sometimes takes some trial and error to determine optimal treatment for an individual that improves depression while minimizing side effects.

-------

 


Larissa Mooney, MD, 
is the Director of the Addiction Medicine Clinic at University of California, Los Angeles, and is a board certified addiction psychiatrist with expertise in the treatment of substance use disorders and psychiatric co-occurring disorders. She is also Assistant Clinical Professor of Psychiatry at UCLA.www.LarissaMooneyMD.com   
Full Bio.

Please read our comment policy. - The Fix
Disqus comments
Disqus comments